NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

Which part of the stethoscope is best for hearing low-pitched sounds such as some heart murmurs?

  1. AThe bell, pressed firmly on the skin
  2. BThe bell, placed lightly on the skin
  3. CThe earpieces turned backwards
  4. DThe diaphragm, pressed firmly on the skin
2.Nursing fundamentalsHard

Which sequence of steps is correct when taking off personal protective equipment?

  1. AGown, then mask, then gloves, then eye protection
  2. BGloves, then eye protection, then gown, then mask
  3. CEye protection, then mask, then gown, then gloves
  4. DGloves, then mask, then gown, then eye protection
3.Infection control & patient safetyMedium

Which equipment practice is correct for a patient on contact precautions?

  1. ATaking the patient’s equipment to the next room
  2. BUsing the same stethoscope for all patients without cleaning
  3. CUsing a dedicated stethoscope and blood pressure cuff for that patient
  4. DUsing equipment from the clean utility room and putting it back unchanged
4.Infection control & patient safetyHard

A unit keeps vials of concentrated potassium chloride in the ward stock cupboard. Why do many safety guidelines advise against this?

  1. AUndiluted concentrate given by mistake can stop the heart
  2. BPotassium chloride vials expire within a day of opening
  3. CPotassium chloride is too expensive to keep as general ward stock
  4. DPotassium chloride must always be given by mouth
5.Prioritization & delegationMedium

During a blood transfusion, a patient develops chills, back pain and a fever. What is the nurse’s first action?

  1. AFinish the unit quickly through a pressure bag so that the reaction does not last long
  2. BGive an antipyretic and continue the transfusion
  3. CStop the transfusion and keep the IV open with normal saline via new tubing
  4. DSlow the transfusion and recheck in an hour
6.Prioritization & delegationHard

An 85-year-old resident becomes newly confused and is falling, but has no fever. Which cause should the nurse consider first?

  1. ANormal aging that needs no assessment
  2. BBoredom from not having enough activities
  3. CAn infection, such as a urinary tract infection, presenting atypically
  4. DA sudden worsening of long-standing dementia that needs no tests
7.Clinical nursingMedium

After removing a peripheral IV cannula, what should the nurse check?

  1. AThat the site is left uncovered and bleeding freely
  2. BThat the cannula is intact, and apply pressure until bleeding stops
  3. CThat the cannula is put back in its sterile packet for the next patient
  4. DThat the patient's blood glucose is normal before removal
8.Clinical nursingHard

A patient on an unfractionated heparin infusion is also started on warfarin. Which tests are used to monitor each drug?

  1. AAPTT for heparin and INR for warfarin
  2. BD-dimer for both drugs
  3. CPlatelet count for both drugs
  4. DINR for heparin and APTT for warfarin
9.Lab values & electrolytesMedium

A patient with diabetes also takes propranolol. Why is regular glucose monitoring especially important?

  1. AThe drug blocks the insulin injection site
  2. BThe drug stops the meter from reading correctly
  3. CThe drug causes very high glucose in all patients
  4. DThe drug can mask warning signs of hypoglycemia
10.Lab values & electrolytesHard

A patient with acute kidney injury has a potassium of 6.8 mEq/L despite medical treatment, a pH of 7.12 and pulmonary edema not responding to diuretics. Which treatment is most likely needed?

  1. AAn IV magnesium dose
  2. BMore oral fluid
  3. CUrgent dialysis
  4. DA potassium supplement
11.PharmacologyMedium

Which approach is usually recommended to prevent constipation in a patient on regular opioids?

  1. AAn antidiarrhoeal drug at night to slow the gut
  2. BNo laxative until the patient has not opened the bowels for a week
  3. CBulk-forming fibre alone, with fluid intake restricted
  4. DA stimulant laxative such as senna, often with a stool softener
12.PharmacologyHard

During an IV glyceryl trinitrate (nitroglycerin) infusion for chest pain, the patient's blood pressure drops to 82/50 mmHg and he feels faint. What is the nurse's first action?

  1. AStop or reduce the infusion as per protocol, lay the patient flat and notify the prescriber
  2. BGive a sublingual nitroglycerin tablet and increase the rate to relieve the remaining chest pain
  3. CIncrease the infusion rate to improve blood flow to the heart
  4. DSit the patient fully upright and give paracetamol for the headache
13.Med-surg: cardiovascular & respiratoryMedium

Why should chest drain tubing generally not be clamped?

  1. AClamping permanently weakens and cracks the tubing
  2. BClamping makes the fluid drain out of the chest much too quickly
  3. CTrapped air can build up and cause a tension pneumothorax
  4. DClamping causes the water in the seal to evaporate
14.Med-surg: cardiovascular & respiratoryHard

A patient with rheumatoid arthritis is due to start an anti-TNF biologic drug. Which screening is essential beforehand?

  1. AA peak flow diary for a month
  2. BScreening for latent tuberculosis
  3. CA sweat chloride test
  4. DAn exercise ECG test on a treadmill
15.Med-surg: neuro, endocrine & renalMedium

A patient taking dapagliflozin (an SGLT2 inhibitor) is vomiting, with blood ketones of 4.5 mmol/L but a glucose of only 11 mmol/L. What should be suspected?

  1. AHypoglycaemia caused by the vomiting
  2. BHyperosmolar hyperglycaemic state
  3. CA normal side effect needing no action
  4. DEuglycaemic diabetic ketoacidosis
16.Med-surg: neuro, endocrine & renalHard

A patient on a variable rate IV insulin infusion is nil by mouth. Why is a glucose-containing IV fluid usually given alongside it?

  1. ATo replace the potassium lost from the cells
  2. BTo stop the insulin sticking to the IV tubing
  3. CTo prevent hypoglycaemia while insulin is running
  4. DTo speed up the action of the insulin in the muscles
17.Med-surg: GI, perioperative & oncologyMedium

Which long-term effect must be monitored in patients receiving anthracyclines such as doxorubicin?

  1. APermanent high blood glucose
  2. BLoss of the sense of smell
  3. CExcess growth of body hair
  4. DDamage to the heart muscle
18.Med-surg: GI, perioperative & oncologyHard

An immobile patient on opioids drinks very little. Which laxative choice is least appropriate?

  1. AA stimulant laxative taken regularly
  2. BA stool softener with a stimulant laxative
  3. CA bulk-forming laxative used on its own
  4. DAn osmotic laxative such as a macrogol
19.Maternity & obstetric nursingMedium

Why are afterpains often stronger in multiparous women?

  1. AThey have a smaller uterus than first-time mothers
  2. BTheir uterus contracts and relaxes more irregularly
  3. CThey produce no oxytocin after birth
  4. DTheir uterus is always infected
20.Maternity & obstetric nursingHard

A woman needs an emergency caesarean under general anaesthesia. Why is she given an antacid such as sodium citrate before induction?

  1. ATo make aspirated stomach contents less acidic
  2. BTo prevent nausea after the operation
  3. CTo lower her blood pressure before surgery
  4. DTo speed up gastric emptying for surgery
21.Pediatric nursingMedium

Which finding is expected in a healthy 4-month-old?

  1. APulls to stand while holding on to furniture
  2. BSays two or three clear words with meaning
  3. CSits steadily without support for several minutes while playing with toys
  4. DHolds the head steady when held upright, with little or no head lag
22.Pediatric nursingHard

Which order should the nurse question for a child with neutropenia after chemotherapy?

  1. AMonitor the temperature by the axillary or oral route
  2. BMeasure the temperature rectally every 4 hours
  3. CReport a temperature of 38 °C or more immediately
  4. DPerform careful hand hygiene before every contact
23.Mental health nursingMedium

A patient who drinks heavily every day was admitted this morning. When do early signs of alcohol withdrawal, such as tremor, sweating and anxiety, usually begin?

  1. AWithin 5 minutes of the last drink
  2. BAbout 6–24 hours after the last drink
  3. CAbout 2–3 weeks after the last drink
  4. DOnly after 7 days without alcohol
24.Mental health nursingHard

A patient with OCD asks the nurse many times an hour, "Are you sure the door is locked?" What is the most helpful approach in his care plan?

  1. AAnswer once, then follow the agreed plan to limit repeated reassurance
  2. BLock and unlock the door in front of him each time he asks
  3. CReassure him every time he asks, as often as he needs
  4. DTell him firmly that if he asks about the door again, he will lose his privileges on the ward for the day
25.Nursing math & unit conversionsMedium
134.1224 kg? kground to 0.1 kg

Practice exercise (made-up values, not clinical guidance). A weight conversion gives 134.1224 kg. The rule in this exercise is that weights are rounded to the nearest tenth of a kilogram. What value x do you record?

134.1224 kg
x = kg
26.Nursing math & unit conversionsHard
½ tbsp · 3/day · 7 d? × 50 mL1 tbsp = 15 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads ½ tbsp of an oral suspension every 8 hours for 7 days. The suspension comes in 50 mL bottles. Using 1 tbsp = 15 mL, how many whole bottles N must be supplied so the course is complete?

½ tbspevery 8 hours7 days50 mL1 tbsp = 15 mL
N =
27.Dosage calculationsMedium
024681010 mL

A child weighing 16 kg is prescribed 7.5 mg/kg of a drug. The stock solution contains 25 mg/mL. Draw up the dose: what volume V do you give?

16 kg7.5 mg/kg25 mg/mL
V = mL
28.Dosage calculationsHard
10 mg/1 mLV = ? mL

A patient weighs 35.2 lb. The prescription is 1 mg/kg as a single dose, and the stock contains 10 mg in 1 mL. Using 1 kg = 2.2 lb, what volume V do you give?

35.2 lb1 mg/kg10 mg/1 mL1 kg = 2.2 lb
V = mL
29.IV infusion ratesMedium
60 gtt/mL90 mL/h? gtt/min

An infusion is ordered at 90 mL/h, but no pump is available. It runs by gravity through a giving set of 60 gtt/mL. Find the drip rate R in drops per minute.

90 mL/h60 gtt/mL
R = gtt/min
30.IV infusion ratesHard
1 g250 mL? mL/h1.5 mg/min

A bag contains 1 g of a drug in 250 mL. The order is 1.5 mg per minute. At what rate R do you set the pump, in mL/h?

1 g/250 mL1.5 mg/min
R = mL/h
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftsoup200 mLtea240 mLice chips100 mLIV infusion60 mL/h × 8 hIV antibiotic2 × 100 mLurine475 mLurine200 mLwound drain40 mLvomit150 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The patient weighs 80 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

80 kg8 hurine: 475 mLurine: 200 mLwound drain: 40 mLvomit: 150 mL
U = mL/kg/h
32.IV fluids & fluid balanceHard
500 mL→ 200 mL/hstart 11:30ttotal​ = ? h120 mL/h × 2 h

Practice exercise (made-up values, not clinical guidance). A 500 mL infusion starts at 11:30 at 120 mL/h. After 2 hours the rate is changed to 200 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

500 mL120 mL/h · 2 h200 mL/h
t = h
33.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes only to pressure (a painful stimulus), says inappropriate, random words and shows as the best motor response: withdraws the limb from pressure (normal flexion). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
34.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: yes; gait: normal, bed rest or wheelchair; mental status: knows own limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk

3Solutions

1.Nursing fundamentals

Answer: B · The bell, placed lightly on the skin

Why this is the answer

The bell picks up low-pitched sounds and must be held lightly. The diaphragm, pressed firmly, is used for high-pitched sounds such as normal breath, bowel and heart sounds.

Answer

B · The bell, placed lightly on the skin
2.Nursing fundamentals

Answer: B · Gloves, then eye protection, then gown, then mask

Why this is the answer

In the CDC sequence, gloves (most contaminated) come off first, then goggles or face shield, then the gown, and finally the mask or respirator after leaving the room, with hand hygiene whenever hands become contaminated and at the end. Gown and gloves may also be removed together.

Answer

B · Gloves, then eye protection, then gown, then mask
3.Infection control & patient safety

Answer: C · Using a dedicated stethoscope and blood pressure cuff for that patient

Why this is the answer

Non-critical equipment such as stethoscopes and cuffs is dedicated to the patient, or cleaned and disinfected before it is used for another patient.

Answer

C · Using a dedicated stethoscope and blood pressure cuff for that patient
4.Infection control & patient safety

Answer: A · Undiluted concentrate given by mistake can stop the heart

Why this is the answer

Concentrated potassium chloride given undiluted or too quickly can stop the heart. Removing the concentrate from general ward stock and using premixed, ready-to-use bags is a widely recommended safety measure.

Answer

A · Undiluted concentrate given by mistake can stop the heart
5.Prioritization & delegation

Answer: C · Stop the transfusion and keep the IV open with normal saline via new tubing

Why this is the answer

For any suspected transfusion reaction, the nurse stops the transfusion at once, keeps the vein open with normal saline through new tubing and informs the provider and blood bank.

Answer

C · Stop the transfusion and keep the IV open with normal saline via new tubing
6.Prioritization & delegation

Answer: C · An infection, such as a urinary tract infection, presenting atypically

Why this is the answer

Older adults often present with confusion or falls rather than fever when they have an infection. New confusion is a change that needs assessment for causes such as infection, dehydration or medication.

Answer

C · An infection, such as a urinary tract infection, presenting atypically
7.Clinical nursing

Answer: B · That the cannula is intact, and apply pressure until bleeding stops

Why this is the answer

The nurse checks that the whole cannula has been removed, applies pressure and a dressing, and records the removal. Any signs of phlebitis are noted.

Answer

B · That the cannula is intact, and apply pressure until bleeding stops
8.Clinical nursing

Answer: A · APTT for heparin and INR for warfarin

Why this is the answer

The APTT reflects the intrinsic pathway and is used to adjust heparin infusions. Warfarin is monitored by the INR, a standardised prothrombin time. Platelets are also checked on heparin to detect HIT.

Answer

A · APTT for heparin and INR for warfarin
9.Lab values & electrolytes

Answer: D · The drug can mask warning signs of hypoglycemia

Why this is the answer

Beta-blockers, especially nonselective ones, blunt adrenergic warning signs of hypoglycemia such as tremor and tachycardia, and they can delay recovery. Sweating usually remains. Glucose checks help detect lows that the patient may not feel.Checked against: Low blood sugar · MedlinePlus (NIH) (2026)

Answer

D · The drug can mask warning signs of hypoglycemia
10.Lab values & electrolytes

Answer: C · Urgent dialysis

Why this is the answer

Indications for urgent dialysis in AKI include refractory hyperkalemia, severe metabolic acidosis, fluid overload not responding to diuretics, uremic complications and some poisonings. This patient has three of them.Checked against: Acute tubular necrosis · MedlinePlus (NIH) (2025)

Answer

C · Urgent dialysis
11.Pharmacology

Answer: D · A stimulant laxative such as senna, often with a stool softener

Why this is the answer

Opioid-induced constipation does not usually resolve with time, so a laxative is started with the opioid. Stimulant laxatives counter reduced motility; bulk-forming laxatives alone can worsen symptoms if fluid intake is low.

Answer

D · A stimulant laxative such as senna, often with a stool softener
12.Pharmacology

Answer: A · Stop or reduce the infusion as per protocol, lay the patient flat and notify the prescriber

Why this is the answer

Hypotension is a major adverse effect of nitrates due to venous and arterial dilation. The infusion is stopped or reduced, the patient is positioned flat to improve venous return, and the prescriber is informed.

Answer

A · Stop or reduce the infusion as per protocol, lay the patient flat and notify the prescriber
13.Med-surg: cardiovascular & respiratory

Answer: C · Trapped air can build up and cause a tension pneumothorax

Why this is the answer

Clamping a drain while air is still leaking from the lung allows pressure to build in the pleural space, which can cause a tension pneumothorax. Clamping is only done briefly for specific reasons, such as changing the unit, and only as directed.

Answer

C · Trapped air can build up and cause a tension pneumothorax
14.Med-surg: cardiovascular & respiratory

Answer: B · Screening for latent tuberculosis

Why this is the answer

TNF-alpha is essential for containing TB in granulomas. Anti-TNF drugs can reactivate latent TB, sometimes as severe disseminated disease. Patients are screened (history, chest X-ray, IGRA) and treated for latent TB before starting.

Answer

B · Screening for latent tuberculosis
15.Med-surg: neuro, endocrine & renal

Answer: D · Euglycaemic diabetic ketoacidosis

Why this is the answer

SGLT2 inhibitors lower glucose by increasing urinary glucose loss, so DKA can occur with only moderately raised glucose. Ketones should be checked in any unwell patient on these drugs, and the drug is stopped during acute illness (sick-day rules).

Answer

D · Euglycaemic diabetic ketoacidosis
16.Med-surg: neuro, endocrine & renal

Answer: C · To prevent hypoglycaemia while insulin is running

Why this is the answer

Without food, an insulin infusion can push glucose too low. A substrate fluid containing glucose is run with the insulin, and glucose is checked hourly so the rate can be adjusted.

Answer

C · To prevent hypoglycaemia while insulin is running
17.Med-surg: GI, perioperative & oncology

Answer: D · Damage to the heart muscle

Why this is the answer

Anthracyclines can cause cumulative, dose-related cardiomyopathy and heart failure. Cardiac function is checked before and during treatment, and a lifetime dose limit is applied.

Answer

D · Damage to the heart muscle
18.Med-surg: GI, perioperative & oncology

Answer: C · A bulk-forming laxative used on its own

Why this is the answer

Bulk-forming laxatives need good fluid intake and mobility and can worsen constipation or cause obstruction without them. They do not counter the effect of opioids on gut movement, so stimulant or osmotic laxatives are preferred.

Answer

C · A bulk-forming laxative used on its own
19.Maternity & obstetric nursing

Answer: B · Their uterus contracts and relaxes more irregularly

Why this is the answer

In multiparas, and after overdistension such as twins, the uterus relaxes and contracts intermittently, causing stronger afterpains. Breastfeeding increases them through oxytocin.

Answer

B · Their uterus contracts and relaxes more irregularly
20.Maternity & obstetric nursing

Answer: A · To make aspirated stomach contents less acidic

Why this is the answer

Pregnant women are at high risk of aspirating stomach contents under general anaesthesia. Sodium citrate neutralises gastric acid, reducing the severity of lung injury if aspiration happens.

Answer

A · To make aspirated stomach contents less acidic
21.Pediatric nursing

Answer: D · Holds the head steady when held upright, with little or no head lag

Why this is the answer

By about 4 months most infants have good head control with little head lag when pulled to sit. Sitting without support comes at about 6–8 months, pulling to stand at about 9 months and first words at about 12 months.

Answer

D · Holds the head steady when held upright, with little or no head lag
22.Pediatric nursing

Answer: B · Measure the temperature rectally every 4 hours

Why this is the answer

Rectal temperatures, enemas and suppositories are avoided in neutropenia because they can injure the mucosa and allow bacteria into the blood. Fever in neutropenia is an emergency.

Answer

B · Measure the temperature rectally every 4 hours
23.Mental health nursing

Answer: B · About 6–24 hours after the last drink

Why this is the answer

Minor withdrawal symptoms begin within hours, usually 6–24 hours after the last drink. Seizures are most likely in the first 1–2 days, and delirium tremens usually appears later, around 2–3 days.

Answer

B · About 6–24 hours after the last drink
24.Mental health nursing

Answer: A · Answer once, then follow the agreed plan to limit repeated reassurance

Why this is the answer

Seeking reassurance relieves anxiety only briefly and keeps the OCD cycle going. In line with exposure and response prevention, the team agrees to limit reassurance and support the patient to tolerate the anxiety.

Answer

A · Answer once, then follow the agreed plan to limit repeated reassurance
25.Nursing math & unit conversions

Answer: x = 134.1 kg

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the tenths place

134.1224 → 1

Only the next digit decides

134.1224 → 2
2 is 4 or less, so 1 stays.
The digits after it (24) are ignored: round once, never step by step.

Round

x = 134.1 kg

Answer

x = 134.1 kg
26.Nursing math & unit conversions

Answer: N = 4

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Total volume

7.5 mL × 3 × 7 = 157.5 mL

Bottles

157.5/50 = 3.15 → N = 4

Answer

N = 4
27.Dosage calculations

Answer: V = 4.8 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 7.5·16 = 120 mg

Volume

V = 120/25 = 4.8 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 4.8 mL
28.Dosage calculations

Answer: V = 1.6 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Weight in kg

35.2/2.2 = 16 kg

Dose

1·16 = 16 mg

Volume

V = (16/10)·1 = 1.6 mL

Answer

V = 1.6 mL
29.IV infusion rates

Answer: R = 90 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Millilitres per minute

90/60 = 1.5 mL/min

Drip rate

R = 1.5·60 = 90 gtt/min

Answer

R = 90 gtt/min

With a microdrip set (60 gtt/mL), gtt/min equals mL/h.

30.IV infusion rates

Answer: R = 22.5 mL/h

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

1000 mg/250 mL = 4 mg/mL

Dose per hour

1.5·60 = 90 mg/h

Pump rate

R = 90/4 = 22.5 mL/h

Answer

R = 22.5 mL/h
31.IV fluids & fluid balance

Answer: U = 1.05 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

475 + 200 = 675 mL

Per kilogram per hour

U = 675/(80·8) = 1.055 ≈ 1.05 mL/kg/h

Answer

U = 1.05 mL/kg/h
32.IV fluids & fluid balance

Answer: t = 3.3 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

120·2 = 240 mL
500 − 240 = 260 mL left

Second part

260/200 = 1.3 h

Total time

t = 2 + 1.3 = 3.3 h

Answer

t = 3.3 h

That is about 3 h 18 min, so the bag runs out at about 14:48.

33.Clinical assessment scores

Answer: moderate

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes only to pressure (a painful stimulus) → 2
V: says inappropriate, random words → 3
M: withdraws the limb from pressure (normal flexion) → 4

Add

GCS = 2 + 3 + 4 = 9

Severity

GCS 9 → moderate

Answer

moderate
34.Clinical assessment scores

Answer: low risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: yes → 20
gait: normal, bed rest or wheelchair → 0
mental status: knows own limits → 0

Add

Morse total = 0 + 0 + 0 + 20 + 0 + 0 = 20

Risk level

20 → low risk

Answer

low risk

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions